Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

History of asthma. 30 weeks pregnant. Having sinus problem. Is it safe to use metaspray?

User rating for this question
Answered by

ENT Specialist
Practicing since : 1992
Answered : 332 Questions
Hi doc,
i am 30 weeks pregnant and have come down with severe cold. my OBGYN prescribed me to take the antibiotics MONOCEF-O. i completed 5 days dosage of 2 tabs daily 200gms, but the problem still persists. Now i have Sinus problems. in past i had problems with my Sinusitis. at present i am feeling the below uncomfortable symptoms
1. My glands next to the tonsils are still swollen
2. i feel pressure behind my ears( kind of like when u sit on a plane or go to a higher altitude)
3. My sinus are aching
4. Blocked /stuffy/itchy nose

I am taking this tablet Sinus 77 which my Gynae said is safe to take during pregnancy, but this also provides relief for a shorter time.

Can you help me with some medications for the symptoms?since i already completed the dosage of antibiotics i dont want to take them again. i was using a spray called METASPRAY before my pregnancy to control the allergic rhinitis... is it safe to use now that i am 30 weeks pregnant?i also have a history of Asthma.

Appreciate your help on this.
Posted Sun, 28 Oct 2012 in Asthma and Allergy
Answered by Dr. Ravinder Sharma 1 hour later
Hello I am Dr Ravinder Sharma ENT surgeon
On the basis of the information provided it appears that you have a problem of allergic rhinitis and recurrent sinusitis in past.

Normally, sinuses are air filled spaces in the bones of face and skull. These sinuses open in the lateral wall of nose. The secretions in the sinuses drain in the nose which goes to the posterior end of nose and are swallowed. At times of infection there is collection of secretions in sinuses and blockade of the opening of sinuses. This gives a feeling of heaviness in head or headache. Once the infection goes to posterior end of nose and throat it may cause involvement of ear (As a tube called eustachian tube which connects ear and throat , opens here). The infection can travel to ear and cause pain in ear, heaviness and even deafness.
Pregnancy also causes nasal congestion because of the hormones level in blood.

The treatment involves medical treatment and minor surgical procedures. You have already taken antibiotics (one course).

It will be appropriate to get a ENT consultation, nasal swab for culture and sensitivity. Prescribing medicines will not work considering you have already taken quite a good antibiotic and there was no response. Besides this if there is collection of pus in sinuses you may need a small surgical internvention (Antral wash) or FESS (middle meatal antrostomy)

As we get the report of culture and sensitivity we can decide on the choice of antibiotic. I would also advise you for topical decongestants (otrivin nase drops 2 to three times a day for 3 to 5 days). As this phase passes and your pregnancy is over we can think of the further treatment (Get a CT scan of PNS done so that we can decide about the further course of action to avoid recurrent infections). Please avoid using nasal spray you are using till your infection is treated. Steroid nasal spray may cause infection to flare up.

I hope this answers your concerns
Feel free to contact me if you need more help about it

with warm regards
Ravinder Sharma
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor